Hail, Powell
- When
- July 1, 2:12 PM MST to 2:17 PM MST
- Where
- Powell County, 0.95 mi W of Avon
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.600, -112.600
A fencing company in Avon reported one inch hail.
An upper level trough swinging through Oregon produced unstable conditions ahead of it favorable for thunderstorm development across southwest Montana. The majority of storms were not severe but one cell was able to produce one inch diameter sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MSO wrote it up.
An upper level trough swinging through Oregon produced unstable conditions ahead of it favorable for thunderstorm development across southwest Montana. The majority of storms were not severe but one cell was able to produce one inch diameter sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 1, 12:58 PM MST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 158 PM MDT THU JUL 1 2010 .DISCUSSION...ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED THIS AFTERNOON AND EVENING ACROSS LEMHI COUNTY THROUGH SOUTHWEST MONTANA. THE BOUNDARY FOR THE BEST POTENTIAL OF CONVECTION HAS SHIFTED A LITTLE WESTWARD OVER THE ABOVE AREAS. MORNING UPPER AIR SOUNDINGS ALSO SHOWED VERY FAVORABLE CONDITIONS SUCH AS LOW LEVEL SHEAR, LIFT AND SUFFICIENT LOW LEVEL MOISTURE. THESE CONDITIONS MAY ALSO BE FAVORABLE FOR A SEVERE THUNDERSTORM OR TWO WITH THE MAIN IMPACT THE POTENTIAL FOR LARGE HAIL. STORMS SHOULD DIE OFF LATER THIS EVENING. THE LARGE UPPER LOW RESPONSIBLE FOR THE SOUTHWEST FLOW AND CONVECTION OVER THE REGION WILL MOVE INLAND AND OVER THE NORTHERN ROCKIES ON FRIDAY. MODELS INDICATE AMPLE MOISTURE WITH THIS SYSTEM AND POTENTIALLY MAY PRODUCE SIGNIFICANT PRECIPITATION IN NORTHWEST MONTANA. THE OTHER BIG IMPACT WILL BE MUCH COOLER TEMPERATURES. EXPECT TEMPERATURES TO BE 10-15 DEGREES BELOW NORMAL FRIDAY AND SATURDAY. CONDITIONS WILL DRY OUT A BIT SATURDAY WITH SCATTERED AFTERNOON SHOWERS EXPECTED. 4TH OF JULY SUNDAY...THE TROF WILL MOVE EAST OF THE REGION AND LEAVE THE NORTHERN ROCKIES IN A WESTERLY FLOW. WINDS ALOFT ARE EXPECTED TO BE STRONG AND SHOULD MIX TO THE SURFACE IN THE AFTERNOON HOURS. THE MAIN AREA FOR STRONGER WINDS WILL BE IN NORTHWEST MONTANA. FLATHEAD LAKE SHOULD SEE BREEZY CONDITIONS SUNDAY. A BROAD TROUGH OF LOW PRESSURE OVER CENTRAL CANADA WILL KEEP WESTERN MONTANA AND CENTRAL IDAHO UNDER NORTHWESTERLY FLOW ALOFT THROUGH MID WEEK. THIS WILL LEAD TO A GRADUAL WARMING TREND WITH TEMPERATURES WORKING THEIR WAY BACK TOWARDS NORMAL TO SLIGHTLY ABOVE NORMAL. AFTER MID WEEK THE MODELS BECOME A BIT INCONSISTENT. BUT MOST MODELS MAINTAIN A SIMILAR NATIONAL SYNOPTIC SET UP WITH A STRONG HIGH PRESSURE RIDGE OVER THE DEEP SOUTH...ANOTHER HIGH AMPLITUDE RIDGE OVER THE EASTERN PACIFIC OCEAN AND A LARGE TROUGH OVER CENTRAL CANADA. GIVEN THIS SET UP WE SHOULD ANTICIPATE RISING HEIGHTS THROUGH THE REST OF THE WEEK WHICH WILL LEAD TEMPERATURES AROUND 5-7 DEGREES ABOVE NORMAL. IN ADDITION...FORECAST MODELS SUGGEST A GRADUAL INCREASE IN LOW AND MID LEVEL MOISTURE MOVING UP THROUGH UTAH AND COLORADO WHICH MAY LEAD TO AN INCREASING CHANCE FOR THUNDERSTORMS BY LATE NEXT WEEK. && .AVIATION... THE TROUGH OF LOW PRESSURE ALONG THE WEST COAST WILL INCREASE CLOUDS AND SHOWER ACTIVITY OVER PORTIONS OF WESTERN MONTANA AND LEMHI COUNTY IDAHO TODAY. CONVECTIVE ACTIVITY WILL BE SIMILAR TO WHAT WAS EXPERIENCED ON WEDNESDAY...WITH THE GREATEST THUNDERSTORM THREAT ACROSS SOUTHWEST MONTANA AND LEMHI COUNTY... IMPACTING KBTM AND KSMN TERMINALS THIS AFTERNOON THROUGH EARLY EVENING. THE POTENTIAL FOR THUNDERSTORMS DECREASES CONSIDERABLY AS ONE HEADS NORTH INTO NORTHWEST MONTANA. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...RPN LONG TERM....DICKERSON AVIATION...PALLISTER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 1022 AM MDT THU JUL 1 2010 IDZ009-010-MTZ006-007-043-012000- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- POTOMAC/SEELEY LAKE REGION- 1022 AM MDT THU JUL 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT STRONG SOUTHWESTERLY FLOW ALOFT AND A SURGE OF PACIFIC MOISTURE WILL COMBINE WITH AN UNSTABLE ATMOSPHERE TO INCREASE THE THREAT OF SEVERE THUNDERSTORMS DURING THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS CURRENTLY EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
109 PM MDT THU JUL 1 2010
MTZ007-0119405-
BUTTE/BLACKFOOT REGION-
109 PM MDT THU JUL 1 2010
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DEER LODGE AND SILVER BOW
COUNTIES UNTIL 140 PM MDT...
AT 100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREGSON HOT SPRINGS...OR 11 MILES SOUTHEAST
OF ANACONDA...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BUTTE...GREGSON HOT
SPRINGS...SILVER BOW...WALKERVILLE...CRACKERVILLE...RAMSAY...
OPPORTUNITY...NISSLER...NEWCOMB AND JANNEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4569 11267 4601 11299 4621 11270 4606 11245
4603 11245 4602 11243 4598 11242 4593 11242
4589 11239 4584 11242 4580 11237
TIME...MOT...LOC 1907Z 225DEG 20KT 4601 11280SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
123 PM MDT THU JUL 1 2010
MTZ007-012015-
BUTTE/BLACKFOOT REGION-
123 PM MDT THU JUL 1 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEER LODGE AND
SILVER BOW COUNTIES UNTIL 215 PM MDT...
AT 118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF WALKERVILLE...OR 11 MILES NORTH
OF BUTTE...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE....
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4578 11275 4597 11314 4622 11267 4627 11256
4624 11255 4623 11257 4619 11256 4618 11250
4613 11249 4608 11245 4598 11242 4592 11242
TIME...MOT...LOC 1923Z 221DEG 35KT 4620 11250SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
215 PM MDT THU JUL 1 2010
MTZ007-012100-
BUTTE/BLACKFOOT REGION-
215 PM MDT THU JUL 1 2010
...SIGNIFICANT WEATHER ADVISORY FOR DEER LODGE AND SILVER BOW
COUNTIES UNTIL 300 PM MDT...
AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF BUTTE...MOVING NORTHEAST AT 35
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE....BUTTE...WALKERVILLE
AND RAMSEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
THURSDAY EVENING FOR EAST CENTRAL IDAHO AND WEST CENTRAL MONTANA.
&&
LAT...LON 4573 11249 4568 11253 4561 11270 4577 11282
4580 11299 4587 11309 4586 11319 4578 11335
4586 11346 4587 11346 4614 11311 4627 11255
4619 11256 4618 11250 4589 11239 4584 11242
4573 11218
TIME...MOT...LOC 2012Z 226DEG 29KT 4636 11223SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
230 PM MDT THU JUL 1 2010
MTZ006-007-012115-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
230 PM MDT THU JUL 1 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POWELL AND EASTERN
GRANITE COUNTIES UNTIL 315 PM MDT...
AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES EAST OF PHILIPSBURG...OR 16 MILES WEST
OF DEER LODGE...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DEER LODGE...
GARRISON...JENS...GOLDCREEK...BROCK CREEK...AVON...FINN...ELLISTON
AND BLOSSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
THURSDAY EVENING FOR EAST CENTRAL IDAHO AND WEST CENTRAL MONTANA.
&&
LAT...LON 4625 11311 4623 11352 4684 11271 4684 11255
4683 11253 4670 11252 4670 11242 4666 11240
4666 11233 4662 11228 4653 11229
TIME...MOT...LOC 2030Z 227DEG 30KT 4641 11301The Missoula radar (KMSX), 116 km away, was scanning. The volume nearest the first event began at 21:12 UTC.
1 hail. Local standard time, as filed.
A fencing company in Avon reported one inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252750.